Georgia, 2018

Strong Wind in Georgia, April 22 to 23, 2018

April 22 to 23, 2018 · NWS FFC · 2 events in 2 counties and zones

A strong surface pressure gradient associated with a deep surface low moving across the Tennessee Valley produced wind gusts between 35 and 55 mph across north and west Georgia.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong surface pressure gradient associated with a deep surface low moving across the Tennessee Valley produced wind gusts between 35 and 55 mph across north and west Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 22, 6:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 22, 6:58 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
758 PM EDT Sun Apr 22 2018

.PREV DISCUSSION... /issued 259 PM EDT Sun Apr 22 2018/

SHORT TERM /Tonight through Monday Night/...
The main change to the forecast was to add a few areas to the flood
watch as the axis of heavier rainfall has shifted a bit.

Mid level and low level low pressure will meander over the Lower
Mississippi River Valley through Monday. Currently, a surface low
pressure system is situated across SW Mississippi. A warm front
extends eastward from the center of the low. A long fetch of
easterly winds off of the Atlantic and isentropic lift over the warm
front will allow for widespread precipitation across the CWFA well
into tomorrow. For much of today, the rainfall has been fairly
light. However, the higher PWATS/deeper moisture and greater ascent
are expected during the evening into the overnight hours. The axis
of heavier rainfall has shifted a bit, but still remains roughly
along and northwest of a line from Macon to Wilkes Counties.

The greatest potential for thunderstorms remains in or nearest to
the warm sector overnight. As the surface low over SW MS lifts a bit
northward, the warm front will lift northward too. A few of the
storms could be strong and an isolated severe thunderstorm is not
out of the question. A little concerned about thunderstorms during
the afternoon tomorrow. Still some lingering moisture on the
backside of the departing widespread precip. Some decent mid level
lapse rates are present, so thunderstorms (a few strong) are
possible during the late morning and early afternoon hours.

Strong east winds are expected overnight. Made no changes to the
wind advisory. The highest impacts/gusts are expected across
elevations aoa 200kft.

NListemaa

LONG TERM /Tuesday through Sunday/...
Extended forecast is on track, overall. Late week dew points were
struggling to match the latest model solutions, so have updated
to reflect current thinking. Following the wet short term,
additional wave of precip is expected late week, and have
adjusted the Thursday evening/Friday morning pop and wx grids,
particularly over the southern CWA, to better reflect secondary
low pressure rotating through the upper level flow.

Otherwise, minimal updates have been made aside from minor min/max
temperature adjustments. Previous forecast discussion follows.

31

/Issued 453 AM EDT Sun Apr 22 2018/

Upper closed low slowly dampens and lifts north into the longwave
energy by late Tuesday. Models indicating a bit more instability
present - parts of east for Monday evening and then again Tuesday
afternoon for the northern majority, so have included slight
chance thunder with shower mention and trend highest pops to the
north. Nam BUFR soundings indicate some decent low level lapse
rates too and given a pretty low freezing level at 10 kft or
lower, wouldn't be surprised if a few cells resulted in some small
hail or graupel (especially Tuesday afternoon). Will need to
watch for lingering flooding and runoff concerns into the
beginning of the fcst period given the expected 3-4 inches mainly
in the short term.

Wednesday should be a brief reprieve ahead of a continued active
pattern with only some slight to low end shower chances in the
north ahead of another shortwave/frontal system for Wednesday
night into Thursday (Euro a bit less progressive than the GFS). A
second disturbance could impact the CWA as a quicker cold front
with less enhanced moisture present for Friday (GFS) or slower
system that cuts off farther south and taps into more Gulf
moisture to make for a rainy Saturday (Euro). Have not bought into
the less consistent Euro solution so for now have kept chance pops
of showers for Thursday, slight pops Friday, and dry Saturday.
Will fine tune given hopefully better consensus in future updates.

Temps should stay generally a bit cooler than climo norms through
period though expect some later period temps to be adjusted given
aforementioned model inconsistency with active jetstream pattern.

Baker

HYDROLOGY...
The Flood Watch has been expanded to include a larger portion of
north and central Georgia based on the latest QPF guidance from
WPC. This new guidance has shifted the highest rainfall amounts
farther northeast than the previous forecast. Within the watch
area, rainfall amounts of 2 to 4 inches are possible, with the
highest amounts over portions of northeast Georgia, generally
along the I-85 corridor and south of the Appalachian ridgeline,
where 3 to 4 inches are likely. Although some of the watch area
now have lower rainfall amounts than previously expected, will
hold off on canceling the watch for any counties until later in
the event.

&&

.AVIATION...
00Z UPDATE...
Widespread SHRA continues to move across the terminals this
evening but no TS as of yet to accompany it. May be a break later
tonight as there is a back edge to the precip over Alabama but
this should be short lived as additional SHRA will develop late
tonight. What has changed is it looks like there will be a quicker
end to the sustained SHRA activity by 17Z and possible sooner.
Will still need to carry a Prob30 for TSRA for the afternoon hours
but otherwise just VCSH. Winds will continue to be an issued
increasing to 20 and gusting to over 30 knots tonight. Cigs will
largely remain IFR and then MVFR by tomorrow afternoon.

//ATL CONFIDENCE...00Z UPDATE...
Medium on TS potential.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          55  68  56  72 / 100 100  70  50
Atlanta         58  71  56  71 / 100  80  30  40
Blairsville     51  60  51  66 / 100 100  70  80
Cartersville    56  69  54  71 / 100  70  40  50
Columbus        62  77  57  75 / 100  40  10  20
Gainesville     54  64  55  69 / 100 100  60  60
Macon           60  78  56  75 / 100  80  30  20
Rome            56  70  54  71 / 100  70  40  50
Peachtree City  58  73  54  73 / 100  70  20  30
Vidalia         63  77  59  77 / 100  90  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Butts...Carroll...
Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Dade...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Gordon...Greene...
Gwinnett...Hall...Hancock...Haralson...Harris...Heard...Henry...
Jackson...Jasper...Jones...Lamar...Lumpkin...Macon...Madison...
Meriwether...Monroe...Morgan...Murray...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Putnam...Rockdale...South Fulton...Spalding...Talbot...
Taliaferro...Taylor...Towns...Troup...Union...Upson...Walker...
Walton...White...Whitfield...Wilkes.

Wind Advisory until 7 AM EDT Monday for the following zones:
Banks...Barrow...Bartow...Bibb...Bleckley...Butts...Carroll...
Catoosa...Chattahoochee...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Crisp...Dade...Dawson...
DeKalb...Dooly...Douglas...Fannin...Fayette...Floyd...Forsyth...
Gilmer...Gordon...Gwinnett...Hall...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jones...Lamar...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Morgan...
Murray...Muscogee...Newton...North Fulton...Oconee...Paulding...
Peach...Pickens...Pike...Polk...Pulaski...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...Taylor...
Towns...Troup...Twiggs...Union...Upson...Walker...Walton...
Webster...White...Whitfield...Wilcox.

&&

SHORT TERM...Deese
LONG TERM....Reaves
AVIATION...Deese
Hazardous weather outlook, Apr 22, 1:58 PM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
258 PM EDT Sun Apr 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
258 PM EDT Sun Apr 22 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A slow moving low pressure system will bring widespread rainfall
to the area this tonight into early Tuesday. Total rainfall
amounts of 2 to 4 inches are expected with locally higher amounts
are possible, especially across northeast Georgia. Localized
flooding is possible and a Flood Watch has been issued for
portions of north and central Georgia through early Monday
afternoon.

Strong winds are expected tonight with east winds 15-25 mph
gusting up to 40 mph with higher gusts possible in the northern
higher elevations. Some trees could be downed with heavy rainfall
and wet soils. A Wind Advisory has been issued accordingly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Flooding potential could linger through Monday given continued
rain and runoff. Some storms could be strong in parts of the
south and east Monday afternoon. The main threats would be small
hail and lightning.

Several other disturbances could push across the area Thursday
through Saturday. There is still uncertainty on timing and
strength of these systems so please monitor future updates..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but spotters are encouraged to
report any damage or significant weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Walker

When
April 22, 8:00 PM EST to April 23, 4:00 AM EST
Where
Walker forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The broadcast media reported a tree blown down onto a home on West Withers Street in Lafayette. No injuries were reported.

Strong Wind, North Fulton

When
April 22, 8:00 PM EST to April 23, 4:00 AM EST
Where
North Fulton forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Georgia DOT reported a tree blown down onto I-20 east of mile marker 53. At least one vehicle struck the fallen tree resulting in one injury.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744075, 744077.